Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Paducah, KY

September 19, 2017Cape Girardeau County, Missouri; Alexander County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 19, 2017, 12:43 AM CDT for Cape Girardeau County, Missouri; Alexander County, Union County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 12:43 AM CDT (05:43 UTC)
Expired
Sep 19, 2017, 1:30 AM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alexander County, IL, Union County, IL, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS53 KPAH 190543
SVRPAH
ILC003-181-MOC031-190630-
/O.NEW.KPAH.SV.W.0201.170919T0543Z-170919T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1243 AM CDT TUE SEP 19 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southwestern Union County in southern Illinois...
  Northwestern Alexander County in southern Illinois...
  East central Cape Girardeau County in southeastern Missouri...

* Until 130 AM CDT

* At 1243 AM CDT, a severe thunderstorm was located over Cape
  Girardeau, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cape Girardeau, Jackson, East Cape Girardeau and East Cape
  Girardea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3729 8962 3738 8962 3742 8934 3724 8933
TIME...MOT...LOC 0543Z 267DEG 17KT 3733 8956 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
2 follow-up statements
673 
WWUS53 KPAH 190607
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
107 AM CDT TUE SEP 19 2017

ILC003-MOC031-190616-
/O.CAN.KPAH.SV.W.0201.000000T0000Z-170919T0630Z/
Alexander IL-Cape Girardeau MO-
107 AM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALEXANDER AND
EAST CENTRAL CAPE GIRARDEAU COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3734 8948 3735 8940 3736 8942 3740 8942
      3742 8934 3733 8934 3733 8947
TIME...MOT...LOC 0606Z 260DEG 20KT 3737 8936 

$$

ILC181-190630-
/O.CON.KPAH.SV.W.0201.000000T0000Z-170919T0630Z/
Union IL-
107 AM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN UNION COUNTY...

At 106 AM CDT, a severe thunderstorm was located near Ware, or 7
miles southwest of Jonesboro, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3734 8948 3735 8940 3736 8942 3740 8942
      3742 8934 3733 8934 3733 8947
TIME...MOT...LOC 0606Z 260DEG 20KT 3737 8936 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
646 
WWUS53 KPAH 190620
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
120 AM CDT TUE SEP 19 2017

ILC181-190630-
/O.EXP.KPAH.SV.W.0201.000000T0000Z-170919T0630Z/
Union IL-
120 AM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UNION COUNTY WILL
EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3734 8948 3735 8940 3736 8942 3740 8942
      3742 8934 3733 8934 3733 8947
TIME...MOT...LOC 0620Z 267DEG 17KT 3737 8929 

$$

DRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:04 AM CDT, 39 minutes earlier.

Area forecast discussion, Sep 19, 12:04 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1204 AM CDT Tue Sep 19 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 252 PM CDT Mon Sep 18 2017

Scattered thunderstorms developed by mid-afternoon, concentrated
in a region of strong differential heating on the southeast edge
of this morning's thickest cloudiness. A few of these storms
briefly pulsed up to strong levels, however heavy rain and gusty
winds to 30 mph have been the main hazards.

A weak 500 mb shortwave trough over the central Plains is aiding
development of convection in this moist and unstable air mass.
Short-term model guidance such as the ruc/hrrr indicate waves of
convection will persist much of the night ahead of this shortwave.
As instability wanes tonight, thunder will become more isolated.
Scattered to numerous showers will persist through the night.

On Tuesday, there will be a slow decrease in precipitation coverage
from west to east as the 500 mb shortwave passes across our
region. The models vary in the timing and location of the
shortwave energy, which is so subtle that its hard to define in
some models. Much of southern IL and southeast MO will be dry in
the afternoon.

Mainly dry weather is expected Tuesday night through Wednesday
night as a sharp 500 mb ridge develops quickly over the Lower Ohio
Valley. However, a few diurnally induced showers or storms could
develop Wednesday on the front side of the ridge. A slight chance
pop will remain in the forecast for Wednesday, mainly southeast of
a kevv to kpof line.

Temps will change little over the next couple days in the stagnant
pattern. The main driver of temp trends will be clouds and precip.
Given the gradual drying trend, highs should tick upward each day.
Highs by Wednesday will be near 90, except mid 80s where the
highest pops are forecast over the khop area. Overnight lows will
be mainly in the upper 60s to around 70.

.LONG TERM...(Thursday through Monday)
Issued at 252 PM CDT Mon Sep 18 2017

Fairly high confidence in the extended with good model agreement and
high pressure in charge.

The extended continues to advertise mainly dry conditions with high
pressure both at the surface and aloft. However there is southerly
flow in tact with plenty of moisture...especially late in the
forecast as the high starts to drift to the east. This will allow
the gulf to be open for business. The combination of above normal
temperature and plenty of available moisture will not be able to
rule out at least isolated chances of showers and storms. Especially
during the max heating of the day. The models are indicating a front
trying to work into the area by the middle of next week. Models are
in good agreement with this scenario. It is climatologically fitting
as well. Again temperatures will remain well above normal for both
highs and lows.

&&

.AVIATION...
Issued at 1203 am CDT Mon Sep 19 2017

for the 06z Tuesday WFO PAH TAF's, tempted to keep ceilings and
visibilities in the VFR category, with some visibilities in the
MVFR category through 12z-14z. A surface low and trough over
Southeast Missouri and Southwest Illinois will gradually lift
northeast toward southwest Indiana and northwest Kentucky toward
daybreak. There is some lower confidence on the evolution and
translation of the surface low and trough through the area
tonight, so added at least vicinity mention of showers for the
KEVV and KOWB TAF sites overnight.

The upper level trough axis should move through the region during
the morning, so anticipate VFR ceilings/cloud bases to dominate
through the remainder of the forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...Smith
Hazardous weather outlook, Sep 18, 10:10 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1010 PM CDT Mon Sep 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1010 PM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are forecast overnight. Storm hazards
will include locally heavy rain and cloud to ground lightning.
Stronger storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A small chance of thunderstorms lingers on Tuesday with better
chances across southwest Indiana and the Kentucky Pennyrile. Small
chances of mainly heat of the day storms are forecast primarily
for the southern half of the area Wednesday through Friday. Locally
heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 18, 8:56 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             W CARBONDALE            37.72N 89.22W
09/18/2017  E1.75 INCH       JACKSON            IL   PUBLIC

            PUBLIC REPORT OF GOLFBALL HAIL RELAYED BY WSIL-TV.

&&

K. SMITH
Local storm report, Sep 18, 8:58 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/18/2017  M41 MPH          JACKSON            IL   ASOS

            THUNDERSTORM WIND GUST REPORTED FROM ASOS OBSERVATION AT
            SOUTHERN ILLINOIS AIRPORT IN CARBONDALE IL.

&&

K. SMITH
Local storm report, Sep 18, 9:54 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 ESE MURPHYSBORO       37.75N 89.29W
09/18/2017  M1.00 INCH       JACKSON            IL   BROADCAST MEDIA

&&

CTN
Local storm report, Sep 18, 9:57 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             DE SOTO                 37.82N 89.23W
09/18/2017  M1.00 INCH       JACKSON            IL   BROADCAST MEDIA

&&

CTN
Special weather statement, Sep 18, 11:28 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
1128 PM CDT MON SEP 18 2017

KYZ008-011-190515-
Marshall KY-Lyon KY-
1128 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND LYON
COUNTIES UNTIL 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Benton, moving northeast at 20 mph. This storm will
move across the northern end of the Land Between the Lakes.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eddyville and Kuttawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3688 8829 3718 8807 3697 8790 3688 8810
      3687 8816 3686 8815 3682 8824
TIME...MOT...LOC 0427Z 225DEG 19KT 3689 8822

DRS
Special weather statement, Sep 19, 12:03 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1203 AM CDT TUE SEP 19 2017

MOZ087-190545-
Cape Girardeau MO-
1203 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAPE GIRARDEAU COUNTY
UNTIL 1245 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burfordville, or 7 miles west of Jackson, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cape Girardeau, Jackson, Gordonville, Burfordville, Millersville and
Pocahontas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 8986 3754 8952 3748 8948 3744 8944
      3740 8942 3736 8943 3734 8944 3734 8948
      3731 8951 3729 8952 3728 8986
TIME...MOT...LOC 0502Z 263DEG 21KT 3736 8979

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:03 AM CDTSpecial Weather StatementPAHCape Girardeau42 min
Sep 19, 12:11 AM CDTSevere Thunderstorm WarningPAHCape Girardeau34 min
Sep 18, 7:58 PM CDTSpecial Weather StatementPAHUnion32 min
Sep 18, 8:19 PM CDTSpecial Weather StatementPAHJackson26 min
Sep 18, 8:25 PM CDTSevere Thunderstorm WarningPAHJackson, Williamson35 min
Sep 18, 8:50 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson14 min
Sep 19, 1:15 AM CDTSpecial Weather StatementPAHUnion45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.